South Dakota, 2025

High Wind in South Dakota, April 9, 2025

April 9, 2025 · NWS ABR · 3 events in 3 counties and zones

A clipper system would generate strong winds during the afternoon and evening of April 9th. A peak gust of 64 mph was recorded at the Remote Automatic Weather Station 10 miles south of Bullhead, while the South Dakota Department of Transportation weather stations 5 miles southeast of Selby and in Ridgeview would record a peak gust of 62 mph and 60 mph respectively.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A clipper system would generate strong winds during the afternoon and evening of April 9th. A peak gust of 64 mph was recorded at the Remote Automatic Weather Station 10 miles south of Bullhead, while the South Dakota Department of Transportation weather stations 5 miles southeast of Selby and in Ridgeview would record a peak gust of 62 mph and 60 mph respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 9, 2:09 PM CST, 13 minutes earlier. Its key messages:

  • A Red Flag Warning is in effect through 8PM CDT, due to the combination of humidity from 15 to 20 percent, and northwest winds gusting from 30 to 45 mph.
  • Elevated fire weather conditions, including high/very high Grassland Fire Danger Index values, will develop again over portions of central SD Thursday and Friday, mainly west of the Missouri River, and across much of the area Sunday and Monday.
  • High temperatures in the upper 60s and 70s this weekend will be 15 to 20 degrees above normal for this time of year.
Area forecast discussion, Apr 9, 2:09 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
309 PM CDT Wed Apr 9 2025

.KEY MESSAGES...

- A Red Flag Warning is in effect through 8PM CDT, due to the
  combination of humidity from 15 to 20 percent, and northwest
  winds gusting from 30 to 45 mph.

- Elevated fire weather conditions, including high/very high
  Grassland Fire Danger Index values, will develop again over
  portions of central SD Thursday and Friday, mainly west of the
  Missouri River, and across much of the area Sunday and Monday.

- High temperatures in the upper 60s and 70s this weekend will be 15
  to 20 degrees above normal for this time of year.

&&

.SHORT TERM /THIS EVENING THROUGH THURSDAY NIGHT/...
Issued at 309 PM CDT Wed Apr 9 2025

Several locations have seen their RH values drop below 20 percent
already, mainly from the James River valley westward into central
SD. We're also seeing red flag criteria being reached a tad further
east than current headline shows, mainly from ABR down to ATY. Have
therefore expanded the Red Flag Warning a bit further east, still in
effect through 01Z.

Cold front drops south over the region tonight, with low-level cold
air advection taking place. 925mb temps around +12C to +15C at 00Z
this evening cool to about +3C to +6C by 12Z Thursday. This cooler
air overspreads the CWA on Thursday, so looking at highs being cooler
than today, with 50s east to the 60s across central SD. The cooler
air will be felt more over the eastern CWA. Elevated fire weather
conditions mainly west of the Missouri River Thursday afternoon as
humidity drops down to around 20 percent, with wind gusts around or
above 25 mph. So, may need to evaluate for a headline.

As for precipitation, have expanded mention of 20-30% chance showers
this evening with the passage of the cold front and associated mid
level wave that's evident on water vapor imagery. Radar this
afternoon is already lighting up with shower activity across ND and
over western SD. May need to make some changes to PoPs for the late
afternoon and early evening hours yet in the next hour or two.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 309 PM CDT Wed Apr 9 2025

Warm and dry conditions this weekend, and temperatures will continue
to increase into the weekend. Highs will reach the 70s by Saturday,
and areas with full insolation may break 80. This broad ridge also
supports drier air out of the desert southwest to occupy the region,
leading to the persistence of fire weather concerns through the
weekend and beyond. High to Very High Grassland Fire Danger is
expected Friday through Monday, and Red Flag Warnings may be needed.
The days of highest concern will be Sunday and Monday due to strong
northwesterly gusts upwards of 30 knots over much of the forecast
area. Minimum afternoon humidity will be a key factor in determining
whether or not a Red Flag Warning is needed, as currently minimum
humidity is borderline or just above criteria for the remainder of
the forecast period.

There is increasing model confidence on the arrival of a low
pressure center tracking over the northern Plains on Sunday due to
the incoming upper level trough. While there is still some
variability in the track, models have consistently resolved the
swath of heaviest precipitation remaining to the north over the past
few forecast cycles. Assuming that the track remains consistent,
frontal passage may be a concern Sunday afternoon. While there is
lift available with the presence of the front and good shear, an
early look at model sounding lapse rates along the front do not look
very favorable for any deep convection or severe storm development.
As it stands now ensembles are giving only ~30-50% chance for
measurable precipitation out of the whole event, and 10-30% chance
for 0.1" of liquid. A few select ensemble members bring snow into
the equation in the early morning hours Monday, but for the most
part the expectation is that any precipitation will fall as rain.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM CDT Wed Apr 9 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to start off the TAF period. MVFR CIGs
are forecast to move southward into the region by Thursday
morning, with greatest potential to see these at KABR/KATY. There
may also be isolated -SHRA moving southeast across the region this
evening, although confidence is low on placement and areal
coverage.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     SDZ003>006-009-010-015>020-022-023-033>037-045-048-051.

MN...None.
&&

SHORT TERM...TMT
LONG TERM...BC
AVIATION...TMT
Hazardous weather outlook, Apr 9, 2:41 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
341 AM CDT Wed Apr 9 2025

MNZ039-046-SDZ007-008-011-019>023-100845-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
341 AM CDT Wed Apr 9 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ006-100845-
Brown-
341 AM CDT Wed Apr 9 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

The combination of very dry grasses and other fuels, low relative
humidity of 20 to 30 percent, along with winds out of the northwest
15 to 25 mph will result in very high Grassland Fire Danger Index
values this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>018-033>037-045-048-051-100845-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-Spink-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
341 AM CDT Wed Apr 9 2025 /241 AM MDT Wed Apr 9 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Very high Grassland Fire Danger Index values can be expected this
afternoon due to the combination of very dry grasses and other
fuels, low relative humidity near 20 percent, along with winds out of
the northwest 15 to 30 mph. The strongest winds, with gusts of 40 to
near 45 mph will be possible this afternoon over north central South
Dakota. A Red Flag Warning is in place for this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Grassland Fire Danger Index values will be very high Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Walworth

When
April 9, 2:22 PM CST
Where
Walworth forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Dewey

When
April 9, 4:54 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Corson

When
April 9, 7:06 PM CST
Where
Corson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240656, 1240655, 1240654.